Alert archive / North Carolina / Flash Flood Warnings in 2003
Flash Flood Warning 37, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Jul 18, 2003, 10:06 PM EDT for Stanly County, North Carolina. It was in force for 84 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 18, 2003, 10:06 PM EDT (02:06 UTC)
- Expired
- Jul 18, 2003, 11:30 PM EDT
- In force
- 84 min
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties
County Stanly County, NC
The radar
The Raleigh/Durham radar (KRAX), 164 km from the middle of the area, began a volume at 02:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.1 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 377 J/kg
- Mixed-layer CIN
- -103 J/kg
- Mixed-layer LCL
- 1199 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS52 KRAH 190209 FFWRAH NCC167-190330- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE RALEIGH NC 1006 PM EDT FRI JUL 18 2003 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * FLASH FLOOD WARNING FOR... STANLY COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 1130 PM EDT * AT 1006 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED. * SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE WARNED AREA. STANLY COUNTY OFFICIALS REPORT THAT TRAFFIC ON U S HIGHWAY 52 IN THE TOWN OF ALBEMARLE IS BEING DIVERTED TO OTHER ROUTES DUE TO SOME FLOOD WATERS ON THE HIGHWAY. OTHER SECONDARY ROADS IN THE ALBEMARLE VICINITY AND LOCATIONS TO THE EAST ARE ALSO LIKELY EXPERIENCING SOME FLOODING. THUNDERSTORMS ARE BEGINNING TO DECREASE IN THE AREA AND FLOOD WATERS SHOULD BEGIN TO RECEDE BEFORE MIDNIGHT. $$ LAT...LON 3544 8026 3530 8040 3515 8021 3532 8004 14
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 9:45 PM EDT, 21 minutes earlier.
Area forecast discussion, Jul 18, 9:45 PM EDT, 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 945 PM EDT FRI JUL 18 2003 THREE SEPARATE AREAS OF CONVECTION HAS AND WILL AFFECT CWA OVERNIGHT. THE FIRST ASSOCIATED WITH PREFRONTAL/LEE SIDE TROUGH. LOSS OF DAYTIME HEATING HAS TAKEN THE BITE OUT OF MOST OF THE STORMS THAT DEVELOPED ALONG PREFRONTAL TROUGH...THUS EXPECT SEVERE POTENTIAL FOR REMAINDER OF TONIGHT TO DECREASE OVER CENTRAL NC. SECOND AREA OF CONVECTION SEEMS TO BE ASSOCIATED WITH WEAK SHEAR AXIS EXTENDING FROM EASTERN TENNESSEE INTO DELMARVA REGION. THIS LINE COULD GLIMPSE NORTHERN COUNTIES AFTER MIDNIGHT. THIRD LINE OF CONVECTION ASSOCIATED WITH ACTUAL FRONT EXTENDS FROM SOUTHERN ILLINOIS NORTHEAST TO MAINE. SHORT RANGE MODELS ARE DOING GOOD JOB WITH TIMING OF FRONT AND UPPER LEVEL TROUGH...MOVING THE FRONT INTO THE TRIAD DURING LATE MORNING HOURS. WILL MAKE ADJUSTMENTS TO POP GRIDS TO PORTRAY A LULL IN PRECIP IN THE TRIAD UNTIL AFTER MIDNIGHT. FOR THE REMAINDER OF THE AREA WILL JUST BROAD BRUSH CHANCE POPS FOR THE REMAINDER OF THE NIGHT. .RAH...NONE.
Hazardous weather outlook, Jul 18, 6:10 AM EDT, 15 hours 56 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-181210- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 610 AM EDT FRI JUL 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS EVENING...BECOMING MORE NUMEROUS TONIGHT. THE STORMS WILL BE SLOW MOVING...AND FLOODING WILL BE A POSSIBILITY...MAINLY ON SMALLER STREAMS AND IN URBAN AREAS. ISOLATED STORMS MAY PRODUCE HAIL UP TO DIME SIZED...AND POSSIBLY WIND DAMAGE. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SCATTERED SLOW MOVING SHOWERS AND STORMS ARE EXPECTED TO CONTINUE INTO SATURDAY. AS SUCH...FLOODING AND ISOLATED SEVERE STORMS WILL BE POSSIBLE. SUNDAY IS EXPECTED TO BE DRY...WHILE SCATTERED LATE DAY STORMS ARE EXPECTED AGAIN MONDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND IS NOT EXPECTED TONIGHT.
In the hours before
Special weather statement, Jul 18, 6:05 PM EDT, 4 hours 1 minute before
NCZ075-084>086-182300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 605 PM EDT FRI JUL 18 2003 ...STRONG SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS RICHMOND... MOORE...HOKE AND SCOTLAND COUNTIES THROUGH 700 PM EDT... AT 605 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAIN OVER ROCKINGHAM...MOVING NORTHEAST AT 20 MPH. THE COVERAGE OF SHOWERS AND THUNDERSTORMS ARE EXPECT TO INCREASE ACROSS THE SOUTHERN PIEDMONT AND SANDHILL AREAS THROUGH THE EVENING HOURS. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...HOFFMAN...DERBY... FOXFIRE...ABERDEEN...TAYLORTOWN...SOUTHERN PINES. GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. BL
Special weather statement, Jul 18, 7:40 PM EDT, 2 hours 26 minutes before
NCZ038-039-190045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 740 PM EDT FRI JUL 18 2003 ...STRONG THUNDERSTORMS WILL MOVE ACROSS DAVIDSON AND RANDOLPH COUNTIES THROUGH 845 PM EDT... AT 740 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER GORDONTOWN...OR ABOUT 7 MILES SOUTHEAST OF LEXINGTON...MOVING SOUTHEAST AT 30 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...DENTON...MARTHA... ULAH. GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. PEOPLE CAUGHT OUTDOORS SHOULD SEEK SHELTER INSIDE A STURDY BUILDING. DO NOT SEEK SHELTER UNDER TREES OR OTHER ISOLATED TALL OBJECTS. THESE ATTRACT LIGHTNING. BL
Local storm report, Jul 18, 8:07 PM EDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
807 PM EDT FRI JUL 18 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0800 PM 25 W ASHEBORO NC .75 INCH HAIL
07/18/03 RANDOLPH
0715 PM TYRO NC MPH TSTM WIND GUST
07/18/03 DAVIDSON TWO TREES DOWN
RLHThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 10:22 PM EDT | Flash Flood Warning | RAH | Wake | 53 min |
| Jul 19, 5:00 PM EDT | Severe Thunderstorm Warning | RAH | Randolph | 30 min |
| Jul 19, 5:03 PM EDT | Severe Thunderstorm Warning | RAH | Hoke | 27 min |
| Jul 19, 5:32 PM EDT | Flash Flood Warning | RAH | Cumberland, Sampson | 2 hr |
| Jul 19, 6:31 PM EDT | Severe Thunderstorm Warning | RAH | Montgomery | 29 min |
| Jul 19, 6:44 PM EDT | Flash Flood Warning | RAH | Anson, Montgomery, Richmond | 3 hr |
| Jul 19, 6:57 PM EDT | Flash Flood Warning | RAH | Scotland | 2 hr |
Nearby
Flash Flood Warnings in North Carolina, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.